Thunderstorm Wind, Natrona
- When
- June 28, 12:20 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
A 59 mph wind gust was recorded at the Natrona County Airport.
A shortwave moving across the state brought fast moving thunderstorms that brought strong winds to many areas across western and central Wyoming. Some of the more notable wind gusts included 73 mph at Red Canyon and 66 mph along Interstate 25 in southern Johnson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A shortwave moving across the state brought fast moving thunderstorms that brought strong winds to many areas across western and central Wyoming. Some of the more notable wind gusts included 73 mph at Red Canyon and 66 mph along Interstate 25 in southern Johnson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 28, 9:59 AM MST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 1059 AM MDT Sun Jun 28 2020 .SHORT TERM...This afternoon through Monday night Clouds have spread over the Cowboy State this morning. Showers continue over the Jackson/Star Valleys, spreading northeast into southern portions of the Bighorn Basin. This trend will continue through the rest of the morning, even lifting more northward toward Yellowstone, as these bands of showers stretch back into ID. Based on surface obs, the cold front is draped along portions of central WY to southwestern portions. The forecast remains that the eastern flank of the front will push northward this afternoon. This will be the focal point of the strongest storms, where shear and instability will be greatest. A surface low will develop along the front over portions of Johnson/Campbell counties this afternoon and evening, adding to the severe threat. Elsewhere, strong surface winds will develop this afternoon over southern and central portions. South to southwest winds 25 to 30 mph, with gusts of 45 to 50 mph, will occur in these areas. Showers and storms over these areas this afternoon could easily increase these winds, causing strong, damaging wind gusts. Locally heavy rain will also be a concern this afternoon, with precipitable water values of 0.60" to 0.80" are once again in place across the forecast area. The thunderstorm threat will decrease this evening, while showers continue through the overnight hours. These showers look likely from southern Lincoln County to western Big Horn County. Rainfall amounts through tonight remain largely unchanged, ranging between 0.30" to 0.50" over southwestern portions, 0.60" to 0.75" from the Jackson/Star Valleys to the Cody Foothills, and around 1 inch in the western mountains. Snow levels will fall tonight, dropping to around 9000 feet by the predawn hours Monday morning. The cold front will progress eastward over central and southern portions tonight, becoming stationary from eastern Johnson County southward to eastern Sweetwater County. Cooler temperatures will be in place across the forecast area Monday, with rain showers being confined mainly west of the Divide. Some of the showers will spill east of the Divide near Dubois, Crowheart, Cody and Lovell. Rainfall amounts will be much lower in these areas, compared to Sunday, with up to 0.20" through the day Monday. Gusty southwest winds will return Monday afternoon as well, with gusts of 35 to 45 mph occurring in the vicinity of the front. Showers will continue across much of the area Monday night, with isolated areas of wetting rain. Overnight temperatures will remain mild east of the Divide, with readings dropping into the 30s over the far west. .LONG TERM...Monday night through Saturday Issued at 139 AM MDT Sun Jun 28 2020 A closed low along ID/MT area, with the associated trough extending southward into UT, will keep the south-southwesterly flow across the region. Shower activity will be widespread across the forecast area, with the heaviest amounts across the northwest, north and northeast. Thunderstorm activity will also develop across much of the region. Tuesday and Wednesday show continued south-southwest flow across WY on Tuesday and Wednesday, and are now in a little better agreement on the movement of the closed 500mb low into MT. The pattern is still keeping a moist flow across the region for showers and storms through Wednesday. Temperatures will show a slow decline through Wednesday, before starting to warm up into next weekend. Models are still trying to kick the trough out to the northeast Thursday, with a nice drying trend moving in. Flow will be more westerly, allowing for a series of shortwaves to move through MT and clip northern WY. The north and northwest will still see some afternoon and evening convection Thursday, Friday and Saturday. && .AVIATION...For the 18Z TAFS through 18Z Monday Showers continue to move across the region this afternoon. Most areas will remain in VFR conditions with MVFR cigs/vsby possible in heavier showers. Gusty winds will also continue across KRKS, KRIW, KLND, and KCPR as well as at KBPI and KPNA through the afternoon. A round of scattered thunderstorms is expected to erupt by mid afternoon at KWRL, KRIW, KLND, and KCPR, and will continue through early evening. These storms may produce strong gusty winds, heavy rainfall, and possible small hail. Expect possible IFR conditions in thunderstorms. Thunderstorms will transition to showers with MVFR cigs and vsby possible after around 03Z Monday. Widespread rainfall with local MVFR cigs/vsby will continue across KJAC, KBPI, KPNA, and KCOD overnight and through Tuesday morning. Some embedded thunderstorms are also possible in theses showers. && .FIRE WEATHER... Wetting rains will continue over far western zones, with accumulations of up to an inch through tonight. Areas from RKS to CPR will see gusty southwest winds up to 50 mph at times, while humidity values fall to around 25 percent. Thunderstorms in this corridor could have even higher gusts at times. Strong to possibly severe storms will be possible over portions of zone 281 this afternoon. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LaVoie LONG TERM...Swanson AVIATION...Fisher FIRE WEATHER...Straub/LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 409 AM MDT Sun Jun 28 2020 WYZ001>020-022>030-291015- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 409 AM MDT Sun Jun 28 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Widespread showers and thunderstorms expected for western and central WY today and tonight. Some thunderstorms could be severe, with very gusty winds. Areas around Johnson County may also see a threat for hail this afternoon. Persistent rainfall across northwestern WY may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms will continue into the day Monday, with some localized gusty winds with stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report any significant weather conditions.
Special Weather Statement National Weather Service Riverton WY 1035 AM MDT Sun Jun 28 2020 WYZ005>007-017-018-281700- Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn Basin-Southwest Big Horn Basin-Lander Foothills- 1035 AM MDT Sun Jun 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS...CENTRAL FREMONT AND WEST CENTRAL WASHAKIE COUNTIES UNTIL 1100 AM MDT... At 1034 AM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles northwest of Pavillion to near Hudson. Movement was northeast at 55 mph. Wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Riverton around 1050 AM MDT. Hamilton Dome, Boysen State Park and Hidden Valley around 1100 AM MDT. Other locations impacted by these storms include Badlands Overlook, Hot Springs County Airport, Hot Springs County Fairgrounds, Arapahoe Elementary School, Midvale, St Stephens, Bonneville, Fremont County Fairgrounds and Riverton Regional Airport. LAT...LON 4407 10843 4315 10786 4276 10861 4340 10898 TIME...MOT...LOC 1634Z 213DEG 48KT 4340 10886 4286 10856 Hulme
Special Weather Statement National Weather Service Riverton WY 1114 AM MDT Sun Jun 28 2020 WYZ005>008-017-281745- Owl Creek and Bridger Mountains-Wind River Basin-Southeast Big Horn Basin-Bighorn Mountains West-Southwest Big Horn Basin- 1114 AM MDT Sun Jun 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS...EAST CENTRAL FREMONT AND SOUTHEASTERN WASHAKIE COUNTIES UNTIL 1145 AM MDT... At 1114 AM MDT, Doppler radar was tracking a strong thunderstorm 15 miles northeast of Boysen State Park, which is 16 miles northeast of Shoshoni, moving northeast at 50 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Hot Springs, east central Fremont and southeastern Washakie Counties, including the following locations... Bonneville. LAT...LON 4318 10803 4347 10830 4389 10766 4358 10724 TIME...MOT...LOC 1714Z 225DEG 44KT 4345 10795 Hulme
Special Weather Statement
National Weather Service Riverton WY
1150 AM MDT Sun Jun 28 2020
WYZ005>009-281815-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Bighorn
Mountains Southeast-Bighorn Mountains West-Southwest Big Horn Basin-
1150 AM MDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
SOUTHEASTERN WASHAKIE COUNTIES UNTIL 1215 PM MDT...
At 1150 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Cottonwood Pass, which is 29 miles south of Ten Sleep,
moving northeast at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Big Trails around 1215 PM MDT.
LAT...LON 4343 10760 4360 10783 4381 10782 4402 10751
4372 10707
TIME...MOT...LOC 1750Z 225DEG 30KT 4362 10759
HulmeSpecial Weather Statement National Weather Service Riverton WY 1225 PM MDT Sun Jun 28 2020 WYZ008-009-011-281900- Southeast Johnson County-Bighorn Mountains Southeast-Bighorn Mountains West- 1225 PM MDT Sun Jun 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND EAST CENTRAL WASHAKIE COUNTIES UNTIL 100 PM MDT... At 1224 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Big Trails, which is 22 miles west of Kaycee, moving northeast at 45 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Mayoworth around 1250 PM MDT. Other locations impacted by this storm include Barnum. This includes Interstate 25 between mile markers 252 and 271. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4352 10709 4377 10728 4406 10673 4375 10646 TIME...MOT...LOC 1824Z 238DEG 37KT 4371 10709 TL
Special Weather Statement
National Weather Service Riverton WY
100 PM MDT Sun Jun 28 2020
WYZ009>011-281930-
Southeast Johnson County-Northeast Johnson County-Bighorn Mountains
Southeast-
100 PM MDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Mayoworth, which is 9 miles north of Kaycee, moving
northeast at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Johnson County.
This includes the following highways...
Interstate 25 between mile markers 253 and 282.
Interstate 90 between mile markers 75 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4367 10675 4396 10696 4428 10633 4390 10601
4386 10601
TIME...MOT...LOC 1859Z 234DEG 32KT 4385 10664
HulmeThe Riverton/Lander radar (KRIW), 164 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
5 thunderstorm wind. Local standard time, as filed.
A 59 mph wind gust was recorded at the Natrona County Airport.
Severe thunderstorms winds occurred at the Sweetwater County airport. The strongest wind gust was 59 mph.
A 59 mph wind gust was reported at the Kemmerer airport.
Strong thunderstorm winds occurred at Red Canyon. The maximum wind gust reported was 73 mph.
Wind gusts of 59 mph were reported at Smokey Gap along Interstate 25 in northern Natrona County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899500, 899501, 899502, 899503, 899504.